[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Editor's Correspondence
December 13/27, 1999

Drug-Induced Neutropenias: Now and Then

Arch Intern Med. 1999;159(22):2745. doi:

In a recent article by van der Klauw et al,1 it was observed that the highest risks for developing drug-induced agranulocytosis were found for thyroid inhibitors, sulfamethoxazole-trimethoprim, sulfasalazine, chlomipramine hydrochloride, and dipyrone combined with analgesics. In a less sophisticated survey of all cases of drug-induced neutropenia that were reported into the computerized patient diagnosis register in Stockholm, Sweden, more than 20 years ago, my colleague and I2 found strikingly similar results. Although the panorama of drugs that are available in the marketplace has changed so much over the years, those causing neutropenia are still very similar and still on the market. It is of interest to note that although agranulocytosis (and other blood dyscrasias) caused by sulfamethoxazole-trimethoprim is seldom fatal, it is extremely costly for society.3

×